Oklahoma, 2022

High Wind in Oklahoma, April 7, 2022

April 7, 2022 · NWS AMA · 1 event in 1 county or zone

A very strong upper level low pressure system continued to move across the Northern Plains and the Midwest. This system continued to influence the combined Oklahoma and Texas Panhandles as the upper level jet dipped south over the Great Plains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A very strong upper level low pressure system continued to move across the Northern Plains and the Midwest. This system continued to influence the combined Oklahoma and Texas Panhandles as the upper level jet dipped south over the Great Plains. Some of the stronger winds aloft from this system were able to mix to the surface with several wind gusts exceeding 58 mph as well as sustained winds exceeding 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 7, 12:02 PM CST, 37 minutes earlier.

Area forecast discussion, Apr 7, 12:02 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
102 PM CDT Thu Apr 7 2022

.AVIATION...18Z TAFS...
VFR conditions expected at all TAF sites, with KGUY possibly going
MVFR in the next 3 to 6 hours due to blowing dust. Northwest
winds 25-40kts gusting up to 55kts possible for KGUY. KDHT and
KAMA will be more in the 20-30kt range with gusts as high as
40kts. North winds will come down after 02z and will be in the
5-15kt range for the remainder of the TAF period.

Weber

&&

.PREV DISCUSSION... /Issued 426 AM CDT Thu Apr 7 2022/

SHORT TERM...Today through Tomorrow Night...

Strong winds and fire weather conditions will be the main focus
for the short term forecast period.

Going through today, the main H500 low, now centered over northern
Wisconsin (where snow is falling this morning), will continue to
move slowly to the east. As it does so, the western periphery of
the steep sfc-500 height gradient will slowly progress east
through the High Plains. With mostly clear skies and deep mixing,
strong winds are expected, especially for the eastern and
northeastern Panhandles where the core of H850-500 vertically
stacked maxima will move across. A High Wind Warning has been
issued for the northeastern Panhandles and portions of the eastern
TX Panhandle to reflect these strong northwesterly winds. Latest
07/00Z model and numerical guidance has the timing for the peak
winds later this morning into the early afternoon hours. Winds
will then diminish from SW to NE across the Panhandles as the main
vertically stacked lower jet continues to move further east into
Oklahoma and Kansas. Sustained winds will be around 10-20 MPH as
we get around midnight tonight. High temperatures with continued
northwesterly surface flow will range from the upper 50s to mid
60s. Low temperatures tonight will range from the mid 20s in the
NW to mid 30s in the SE.

Still some breezy northwesterly winds for tomorrow, especially the
closer you are to the northeastern Panhandles where the departing
LLJ will still have some residual winds. Otherwise, temperatures
will begin to warm up with highs ranging from the mid 60s to lower
70s.

Meccariello

FIRE WEATHER...Today and Tomorrow...

Critical fire weather conditions expected for the majority of the
Panhandles today. 20 ft winds will be out of the northwest
sustained around 20 to 40 mph with highest gusts close to 60 mph,
especially for areas in the northeastern Panhandles where the
higher winds are expected. ERC percentiles will be around the
90th percentile to as high as the 97th percentile for portions of
the OK Panhandle. Min RH values will be as low as 10 percent. Max
RFTI values of 6 to 7, especially for the eastern Panhandles.

Elevated to near critical fire weather conditions are possible for
tomorrow. Winds will be much less in magnitude compared today. 20
ft northwesterly winds will be 15-25 mph. Max RFTI values will be
at 3. Min RH values will be as low as 9 percent.

Meccariello

LONG TERM...Saturday through Wednesday...

Synopsis: The persistent dry pattern is expected to continue
through the weekend into early next week, with much warmer
afternoon highs compared to the previous week. Saturday through
Tuesday should feature high temperatures mainly in the 80s, about
10 to 15 degrees above normal. Breezy to windy conditions are
expected most afternoons which will keep fire weather at the
forefront for potential impacts.

Technical Discussion: Models and ensembles are in reasonable
agreement through Sunday as the ridge over the west coast finally
moves across the southern plains. This ridge will undergo de-
amplification as the next progressive upper level trough digs
across the Great Basin and central Rocky Mountains through Sunday.
The main H5 to H7 jets associated with this trough are progged to
stay north of the Panhandles, but the increased zonal flow and
overall mass response will support lee pressure falls Saturday
afternoon into Sunday which will lead to at least breezy southwest
winds across the area. There are some hints that a cold front
could back into northern portions of the Panhandles Sunday before
retreating as a surface low moves across the central plains.

Model disagreement becomes more apparent Monday into Wednesday as
another trough digs south on the heels of the first trough. Height
rises occur briefly on Monday but cross barrier flow will persist
keeping southwest winds up and mixing maximized. Overall it looks
like the second trough could be more impactful than the first
based on being higher amplitude and possibly better low level
thermal ridge and jet alignment for fire weather, especially on
Tuesday. However, there are differences in the model and ensemble
output with magnitude of winds and timing of synoptic features,
including a cold front late Tuesday into Wednesday. The main thing
models do agree on is that it will be windy and dry.

Ward

FIRE WEATHER...Saturday through Wednesday...

The overall pattern over the weekend favors more run of the mill
critical fire weather conditions for April. A transient upper
level ridge will break down as a trough moves across the central
plains Saturday into Sunday. The better jet level winds should
stay north of the Panhandles, but pressure gradient driven winds
will increase both Saturday and Sunday, with a possible front on
in the area Sunday. The big thing to note is that the low level
thermal ridge will be in play with high temperatures in the 80s
(possible gradient Sunday depending on frontal position). RFTI
values of 2 to 5 will be more driven by low relative humidity,
with southwest winds peaking around 20 to 25 mph in the afternoon.

A more impactful fire weather scenario could unfold going into
next week, especially on Tuesday into Wednesday when a more
notable trough digs across the Rocky Mountains. This setup has
higher potential for some alignment of an expansive low level
thermal ridge and stacked jets as the trough moves across the
plains. The warmer and persistent dry conditions will also result
in even more receptive fuels, with a lot of the area likely
near the 95th percentile by Monday if not before.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                62  33  68  39  86 /   0   0   0   0   0
Beaver OK                  60  30  64  31  85 /   0   0   0   0   0
Boise City OK              57  27  66  35  83 /   0   0   0   0   0
Borger TX                  64  34  70  39  89 /   0   0   0   0   0
Boys Ranch TX              64  29  70  37  87 /   0   0   0   0   0
Canyon TX                  64  30  69  38  86 /   0   0   0   0   0
Clarendon TX               63  35  67  39  87 /   0   0   0   0   0
Dalhart TX                 59  25  67  32  83 /   0   0   0   0   0
Guymon OK                  62  30  67  33  86 /   0   0   0   0   0
Hereford TX                65  29  70  38  86 /   0   0   0   0   0
Lipscomb TX                61  33  64  35  86 /   0   0   0   0   0
Pampa TX                   61  33  66  39  86 /   0   0   0   0   0
Shamrock TX                64  35  67  37  87 /   0   0   0   0   0
Wellington TX              65  35  69  36  88 /   0   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 7 PM CDT this evening for the following
     zones: Hansford...Hemphill...Lipscomb...Ochiltree...
     Roberts...Wheeler.

     Red Flag Warning until 9 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...
     Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
     Duro Canyon...Potter...Randall...Roberts...Sherman...
     Wheeler.

     Wind Advisory until 7 PM CDT this evening for the following
     zones: Collingsworth...Gray...Hutchinson...Moore...Sherman.

OK...High Wind Warning until 7 PM CDT this evening for the following
     zones: Beaver...Texas.

     Red Flag Warning until 9 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

     Wind Advisory until 7 PM CDT this evening for the following
     zones: Cimarron.

&&

89/99
Hazardous weather outlook, Apr 7, 3:10 AM CST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
410 AM CDT Thu Apr 7 2022

OKZ001>003-TXZ001>020-317-072115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
410 AM CDT Thu Apr 7 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated to critical fire weather conditions are expected today
across the Texas and Oklahoma Panhandles. A Red Flag Warning is in
effect from 10 AM to 7 PM for all but the far southwest Texas
Panhandle where elevated conditions are expected.

Strong northwest winds are expected today, especially across the
eastern and north central combined Texas and Oklahoma Panhandles
where a High Wind Warning is in effect from 10 AM to 7 PM. A Wind
Advisory is in effect for areas adjacent to the warning including
all but the far western and south central Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated to critical fire weather conditions will be possible
Friday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions today through
Wednesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Texas

When
April 7, 12:39 PM CST to 12:50 PM CST
Where
Texas forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

A 1239 CST the ASOS located at the Guymon airport gusted to 64 mph. Also, at 1250 CST a mesonet station located near Goodwell, OK gusted to 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019780.